Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 10, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 3, 2024, 5:57 PM MDT for Lincoln County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2024, 5:57 PM MDT (23:57 UTC)
- Expired
- May 3, 2024, 6:45 PM MDT
- In force
- 48 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 82 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 343 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1654 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:27 PM MDT, 30 minutes earlier. Its key messages:
- A few showers and storms across the eastern plains this afternoon into tonight.
- Warmer and windy on Sunday.
- Active, cooler, and mainly windy pattern from late Sunday through most of next week. A few chances of accumulating snow across the mountains with isolated/scattered showers across the plains.
Area forecast discussion, May 3, 5:27 PM MDT, 30 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 527 PM MDT Fri May 3 2024 .KEY MESSAGES... - A few showers and storms across the eastern plains this afternoon into tonight. - Warmer and windy on Sunday. - Active, cooler, and mainly windy pattern from late Sunday through most of next week. A few chances of accumulating snow across the mountains with isolated/scattered showers across the plains. && .SHORT TERM /Through Saturday/... Issued at 303 PM MDT Fri May 3 2024 Current analysis shows a lee cyclone across the Palmer Divide area. From the north, a cold front is advancing southward with a push of gusty northerly winds behind it. Gusts 35-45 mph are being reported across the region from the front. Along this front, a line of thunderstorms moves across the northeastern plains. SPC mesoanalysis shows an axis of marginal instability across the far east plains (< 500 J/kg SBCAPE). This is overall supported by an shortwave trough moving eastward just north of the Colorado border. For the remainder of the afternoon and into the evening expect showers in the mountains with another round of showers moving across the northern border onto the plains. Areas such as Lincoln County remain unstable ahead of the advancing front, so can't rule out any shower or storm development in those areas in the next hour. Showers linger across the mountains this evening with remaining showers/storms exiting the eastern plains. Behind the front, temperatures cool sufficiently overnight with lows in the low to mid 30s across the plains. We are approaching Frost/Freeze headline territory for areas on the plains; however, given its current rating of mixed susceptibility for vegetation and closeness to average last freeze, we decided to hold off on headlines. For tomorrow, expect cooler temperatures with highs in the 60s across the plains, 50s for foothills/mountain valleys, and 40s for the mountains. Expect another round of showers and a few storms in the afternoon (marginal CAPE), mainly over the higher elevations and south of I-70. && .LONG TERM /Saturday night through Friday/... Issued at 303 PM MDT Fri May 3 2024 A strong upper low will be located near northern California on Sunday morning, with increasing south-southwesterly flow over our forecast area through the day. The result will be a warm, dry, and breezy end to the weekend as the dryline shifts towards the CO/KS/NE border. Temperatures should warm into the mid to upper 70s. Model soundings suggest boundary-layer average winds of 30-45kt, which would lead to wind gusts of 45-55 mph. Some guidance keeps just enough moisture out in the far eastern plains for an isolated shower or storm, though the models that keep some moisture here also maintain a strong cap through the day. The closed upper low is expected to transition to a sharp, negatively tilted trough axis by Monday morning... which then ejects into the northern Great Plains from Monday into Tuesday. A quick round of mountain snow is likely with the passage of the trough axis, though cross-sections show somewhat sparse moisture on this side of the trough. For the plains, a few showers will be possible, but the main story will be wind. A bora-like event appears likely as a colder westerly flow develops. Temperatures will hover in the upper 50s/low 60s. Gusty winds will continue, especially across the high country. Zonal flow is expected to persist Tuesday into Wednesday as the upper trough stalls over the far northern Great Plains. Guidance shows a bit of moisture lingering in this flow, which would lead to scattered snow showers across the high country while the plains remain generally dry. With fairly strong mid-level flow, gusty winds will be slow to subside in this period. As we get into the latter half of next week, there is increasing uncertainty in the overall synoptic pattern. Recent guidance attempts to stall out the trough or even retrograde it back to the south and west. Unsurprisingly, ensemble guidance lacks a clear, definitive signal, with a substantial amount of spread for T/QPF as we get into Thursday/Friday of next week. We'll likely have a ways to go until we see better agreement in this timeframe... but at the very least, it does appear that a cool and unsettled pattern will continue. && .AVIATION /00Z TAFS through 00Z Saturday/... Issued at 525 PM MDT Fri May 3 2024 Gusty NE winds will gradually weaken 01-04Z this evening, rotating to the southeast and likely persisting from that direction through the remainder of the night. On Saturday, expect strengthening SE flow by mid afternoon when gusts may exceed 20 kts. A period of lower CIGS with bases 040-060 looks favored for later this evening (starting ~02-03Z) through early Saturday morning, before transitioning back to VFR conditions for all terminals. && .FIRE WEATHER... Issued at 303 PM MDT Fri May 3 2024 Increasing fire danger is expected late this weekend into early next week behind the strong storm system. Gusty winds should develop on Sunday and continue daily through at least mid-week, with a gradual drying trend from Sunday through Tuesday. Near- critical to critical fire weather conditions appear likely across portions of the lower elevations at times, especially south of I-70. However, recent rainfall and ongoing green-up across the plains may limit overall fire danger. Still a couple of days out at this point, so no watches have been issued... but we'll be watching closely as we get into the weekend. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Mensch LONG TERM...Hiris AVIATION...Rodriguez FIRE WEATHER...Hiris
Hazardous weather outlook, May 3, 10:08 AM MDT, 7 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1008 AM MDT Fri May 3 2024 COZ030>051-041615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1008 AM MDT Fri May 3 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are possible for the northern foothills and eastern plains. Thunderstorms may produce wind gusts up to 60 mph and up to quarter size hail. Light snow is also possible across the mountains, mainly over the higher peaks above 8 thousand feet in the Park Range through tonight. Snowfall accumulations up to 2-4 inches may occur through Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few showers and thunderstorms will be possible Saturday afternoon, mainly across the higher mountains into the foothills. A storm system is expected to develop and track just north of the region this weekend, leading to much warmer weather on Sunday along with windy conditions across the plains. An isolated shower or storm will also be possible. As the system tracks to the north, chances for mountain snow showers will also increase from late Sunday into Monday. Across the plains, it will remain windy with cooler temperatures and a slight chance of showers. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, but any reports of hail or gusty winds will be appreciated.
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.